Pseudoephedrine, an over-the-counter cold remedy, has been shown to decrease breast milk after only one dose (Aljazaf 2003). The effect is generally temporary if just one dose is taken. The effect may last longer if the drug is taken for several days.
This medication is a decongestant and works by narrowing blood vessels in the nose, thereby reducing the ability of the nasal lining to make secretions. However, its actions are not limited to the nose.
Pseudoephedrine is a stimulant and can cause:
- Nervous stimulation (nervousness, excitability, dizziness, insomnia, seizures, stroke)
- Major mental health effects (psychosis) when combined with other drugs
- Heart-racing or irregular heartbeat
- High blood pressure
It should not be combined with some drugs, including certain antidepressants and other stimulant drugs. It should not be used if you have:
Pseudoephedrine should not be used as a medication by children under the age of six, but the amount of pseudoephedrine in breast milk is low, about 4% of the mother’s dose (Aljazaf 2003; Health Canada 2016). Still, there have been reports of babies being irritable after the mother has taken pseudoephedrine. Researchers have recommended against its use while breastfeeding (Soussan 2014).
Please work with your health-care providers if you choose to use pseudoephedrine. It can be prepared with different doses and is available in short- or long-acting forms. Avoid preparations that contain other ingredients, such as pain-relievers. Follow the directions on the package and consider starting with lower doses to avoid or minimize side-effects.